Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 101, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at May 28, 2017, 3:15 AM CDT for DeKalb County, Alabama. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2017, 3:15 AM CDT (08:15 UTC)
- Expired
- May 28, 2017, 3:33 AM CDT
- In force
- 18 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County DeKalb County, AL
The radar
The Northeast Alabama radar (KHTX), 71 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 9:07 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 930 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
030
WUUS54 KHUN 280815
SVRHUN
ALC049-280845-
/O.NEW.KHUN.SV.W.0101.170528T0815Z-170528T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
315 AM CDT SUN MAY 28 2017
The National Weather Service in Huntsville Alabama has issued a
* Severe Thunderstorm Warning for...
Southeastern DeKalb County in northeastern Alabama...
* Until 345 AM CDT
* At 315 AM CDT, severe thunderstorms were located along a line
extending from 8 miles southeast of Ider to Cherokee Rock Village,
moving east at 50 mph.
HAZARD...60 to 70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Fort Payne, Little River Canyon National Preserve, Collinsville,
Little River Falls, Valley Head, Hammondville, Mentone, Pine Ridge,
Desoto State Park and Collbran.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are capable of producing
widespread wind damage across the warning area. SEEK SHELTER NOW
inside a sturdy structure and stay away from windows!
&&
LAT...LON 3448 8558 3444 8558 3437 8563 3436 8566
3426 8577 3426 8581 3424 8581 3424 8584
3420 8585 3420 8591 3462 8568 3466 8554
3453 8551
TIME...MOT...LOC 0815Z 256DEG 44KT 3462 8556 3419 8580
HAIL...0.75IN
WIND...70MPH
$$
70/DD1 follow-up statement
654
WWUS54 KHUN 280833
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
333 AM CDT SUN MAY 28 2017
ALC049-280843-
/O.CAN.KHUN.SV.W.0101.000000T0000Z-170528T0845Z/
DeKalb AL-
333 AM CDT SUN MAY 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DEKALB COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled. However gusty winds and
heavy rain are still possible.
LAT...LON 3448 8558 3444 8558 3437 8563 3436 8566
3426 8577 3426 8581 3424 8581 3424 8584
3420 8585 3420 8591 3462 8568 3466 8554
3453 8551
TIME...MOT...LOC 0830Z 256DEG 44KT 3467 8533 3424 8558
$$
70/DDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:26 AM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, May 28, 12:26 AM CDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 1226 AM CDT Sun May 28 2017 .UPDATE... For 06Z TAFS. && .NEAR TERM...(Tonight) Issued at 807 PM CDT Sat May 27 2017 Updated mainly concerning development and evolution of convection to our north. This convection was basically along the I-40 corridor from Jackson to south of Nashville to west of Cookeville. Even with somewhat cooler conditions nearing dusk, very unstable conditions continued with mixed layer and surface CAPE values in the 2000-3000 J/kg range. Also noticed lower level shear values increasing to our north as the convection nears. The HRRR continues a trend of bringing the showers across the area in the 04-05Z timeframe. But looking at the current radar and storm movement, think they will be here an hour or so earlier. Strong to damaging wind gusts and large hail are the main threats. Higher shear values keeps the possibility of a brief tornado in the picture too. At this time, think the convection will affect mainly our southern middle Tennessee and far northeast Alabama counties first, then the remainder of the area in a NNW-SSE manner in the late evening and overnight. Update wise, sped up arrival of likely rain chances for our northern areas a few hours earlier. Left temperatures and the remaining parameters as is for now. .SHORT TERM...(Sunday through Monday) Issued at 250 PM CDT Sat May 27 2017 If the MCS does move through tonight much of the hires guidance has it through the area shortly after sunrise Sunday. However, the cold front will still be lingering off the NW and should spark another round of convection that will drop S/SE through the area Sunday afternoon/night. Timing again is very uncertain with the MCS potentially limiting activity as we may be too worked over. Plus, the main synoptic forcing with the front will be off to the NE. CAPE and shear parameters are a bit lower on Sunday and the mid-level dry air we have over the area today will be gone. So, the potential for the stronger damaging winds may not be as great. But hail and some stronger wind gusts are still possible with storms along the front. The forecast uses more of a blend because of the lingering uncertainty but if we don't have the MCS come through we could end up with some severe storms on Sunday with the front. With the front losing it's main forcing it begins to slow down as it moves through the area Sunday into Monday. This could shift the threat from severe to more of a heavy rain and flooding threat on Monday. Did stick to a blend of guidance for PoPs on Monday and kept 50 to 60 PoPs for much of the area during the day. Thunderstorm chances begin to decrease as we lose heating Monday evening. With the increased rain chances and cloud cover temps will be a little "cooler" on Monday compared to today and Sunday. Hoping to see some more consistency in the guidance in the next few runs. .LONG TERM...(Monday night through Friday) Issued at 250 PM CDT Sat May 27 2017 A broad upper trough remains over N. MN at 00z Monday with a cold front that will essentially be stalled across N. AL. The upper low remains wedged between strong high pressure over the N. Atlantic and the N. Pacific with all the energy well to our north. Locally, a mid level ridge anchored off the SE coast will allow short waves to ride along it SW to NE across N. AL. Continued SW flow at the surface will keep ushering moisture into the area as well. The upper low finally opens up and meanders eastward on Friday. At the same time, a weak upper low develops over the midwest and will track eastward. What this all means is that isolated to scattered thunderstorms will essentially stay in the forecast for the entire long term period, Monday night through Saturday night. The highest coverages will be in the afternoon but isolated showers/storms will probably linger each evening. Shear is non existent most of the week so would expected convectively induced showers and maybe a strong storm possible each afternoon. The dynamics for the weekend look stronger with greater instability so we'll watch that more in coming forecasts. Temperatures for the week will be near normal with highs in the lower 80s and lows in the lower to mid 60s. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1226 AM CDT Sun May 28 2017 Unsettled weather will continue into the overnight, as clusters of showers and thunderstorms move in a NNW-SSE manner across the region. Some of the storms, especially towards KMSL could become strong to severe with strong to damaging wind gusts the main threat during the overnight. Convection should taper off during Sunday morning as activity moves south of the region. Given radar trends, have stronger winds and temporary more reduced CIG/VIS values at KMSL, as the convection nearing that terminal should miss KHSV. Conditions otherwise should improve during the day Sunday as a more stable atmosphere returns. Shower chances however will continue, but did not include them in the latter hours of the TAF due to uncertainty. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...RSB SHORT TERM...Stumpf LONG TERM...LN AVIATION...RSB For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, May 27, 6:37 PM CDT, 8 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 637 PM CDT Sat May 27 2017 ALZ001>010-016-TNZ076-096-097-281000- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 637 PM CDT Sat May 27 2017 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... More numerous thunderstorms will impact the region late this evening and overnight. Some of these storms will be strong to severe, with the main threats damaging wind gusts over 60 mph and large hail. A few tornadoes cannot be ruled out within the strongest storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Thunderstorms may still be ongoing across portions of the outlook area Sunday morning, although the coverage should diminish during the afternoon. Regardless of coverage, conditions may be favorable for the redevelopment of strong to severe thunderstorms Sunday afternoon. A slow moving cold front will bring more widespread storms Sunday night and Monday. Although a few strong to marginally severe storms will be possible, the greatest threat will come from locally heavy rainfall. The cold front is expected to stall near or just south of the region, with generally low to moderate chances for storms continuing through Friday. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is likely tonight. BCC
In the hours before
Local storm report, May 28, 2:04 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
204 AM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 AM TSTM WND DMG 1 SW MOULTON 34.47N 87.29W
05/28/2017 LAWRENCE AL EMERGENCY MNGR
TREE DOWN NEAR MARKET STREET AND BYLER ROAD.
&&Local storm report, May 28, 2:20 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
220 AM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 AM TSTM WND GST 1 NNW SOUTH VINEMONT 34.25N 86.87W
05/28/2017 E78 MPH CULLMAN AL TRAINED SPOTTER
SPOTTER REPORTED DIME HAIL AND MEASURED 78
MPH GUST NEAR VINEMONT.
&&
BCCLocal storm report, May 28, 2:26 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
226 AM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM TSTM WND DMG 2 NNE SOUTH VINEMONT 34.26N 86.85W
05/28/2017 CULLMAN AL EMERGENCY MNGR
TREE DOWN ON A HOUSE ON COUNTY ROAD 1374 IN
THE VINEMONT AREA. TIME ESTIMATED FROM
RADAR.
&&
BCCSpecial weather statement, May 28, 2:29 AM CDT, 46 minutes before
Special Weather Statement
National Weather Service Huntsville AL
229 AM CDT SUN MAY 28 2017
ALZ008>010-280800-
Marshall AL-De Kalb AL-Jackson AL-
229 AM CDT SUN MAY 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JACKSON...NORTHEASTERN
MARSHALL AND CENTRAL DEKALB COUNTIES UNTIL 300 AM CDT...
At 228 AM CDT, Doppler radar was tracking a strong thunderstorm near
Section, or 9 miles south of Scottsboro, moving east at 25 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Scottsboro, Fort Payne, Rainsville, Henagar, Sylvania, Fyffe,
Hollywood, Powell, Grant and Section.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
&&
LAT...LON 3445 8571 3444 8609 3443 8611 3443 8616
3442 8629 3443 8629 3443 8628 3452 8628
3455 8627 3459 8627 3465 8626 3472 8577
TIME...MOT...LOC 0728Z 260DEG 21KT 3454 8607
RSBLocal storm report, May 28, 2:42 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
242 AM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 AM TSTM WND GST 1 SE EVA 34.32N 86.74W
05/28/2017 E60 MPH MORGAN AL TRAINED SPOTTER
SPOTTER ESTIMATED 60-65 MPH GUSTS IN EVA.
TIME ESTIMATED FROM RADAR.
&&
BCCLocal storm report, May 28, 2:57 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
257 AM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM TSTM WND DMG 1 N SOUTH VINEMONT 34.25N 86.86W
05/28/2017 CULLMAN AL EMERGENCY MNGR
TREE DOWN ACROSS COUNTY ROAD 1344. TIME
ESTIMATED FROM RADAR.
0215 AM TSTM WND DMG 2 N SOUTH VINEMONT 34.26N 86.86W
05/28/2017 CULLMAN AL EMERGENCY MNGR
TREE DOWN ACROSS COUNTY ROAD 1371. TIME
ESTIMATED FROM RADAR.
&&The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 9:55 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 35 min |
| May 27, 10:04 PM CDT | Special Weather Statement | HUN | Lauderdale, Limestone | 26 min |
| May 27, 10:26 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson, Madison | 34 min |
| May 27, 10:28 PM CDT | Special Weather Statement | HUN | Colbert, Lauderdale, Limestone | 32 min |
| May 27, 10:56 PM CDT | Special Weather Statement | HUN | Jackson, Madison | 34 min |
| May 27, 11:00 PM CDT | Special Weather Statement | HUN | Lauderdale, Limestone | 30 min |
| May 27, 11:18 PM CDT | Special Weather Statement | HUN | DeKalb, Marshall | 27 min |
| May 27, 11:37 PM CDT | Special Weather Statement | HUN | Madison | 23 min |
| May 28, 12:11 AM CDT | Special Weather Statement | HUN | Lauderdale | 34 min |
| May 28, 12:33 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale | 42 min |
| May 28, 12:58 AM CDT | Special Weather Statement | HUN | Madison | 32 min |
| May 28, 1:02 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence, Limestone | 28 min |
| May 28, 1:15 AM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 30 min |
| May 28, 1:30 AM CDT | Severe Thunderstorm Warning | HUN | Franklin, Lawrence, Limestone, Morgan | 30 min |
| May 28, 1:32 AM CDT | Special Weather Statement | HUN | Limestone | 28 min |
| May 28, 1:45 AM CDT | Special Weather Statement | HUN | Jackson | 30 min |
| May 28, 1:49 AM CDT | Special Weather Statement | HUN | Marshall | 26 min |
| May 28, 1:51 AM CDT | Severe Thunderstorm Warning | HUN | Cullman, Lawrence, Limestone, Marshall, Morgan | 24 min |
| May 28, 1:53 AM CDT | Special Weather Statement | HUN | Madison | 37 min |
| May 28, 2:15 AM CDT | Severe Thunderstorm Warning | HUN | Cullman, Marshall, Morgan | 30 min |
| May 28, 2:29 AM CDT | Special Weather Statement | HUN | DeKalb | 31 min |
| May 28, 2:44 AM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Marshall | 31 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.